Alert archive / Kentucky / Flash Flood Warnings in 2019

Flash Flood Warning 2, NWS Jackson, KY

February 23, 201914 counties in Kentucky

NWS Jackson, KY issued this flash flood warning at Feb 23, 2019, 9:55 PM EST for 14 counties in Kentucky. It was in force for 6 hr. 32 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 23, 2019, 9:55 PM EST (02:55 UTC)
Expired
Feb 24, 2019, 4:00 AM EST
In force
6 hr
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Flood severity
None

Counties Breathitt County, KY, Elliott County, KY, Estill County, KY, Floyd County, KY, Jackson County, KY, Johnson County, KY, Knott County, KY, Lee County, KY, Magoffin County, KY, Martin County, KY, Morgan County, KY, Owsley County, KY, Powell County, KY, Wolfe County, KY

The radar

The Jackson,KY radar (KJKL), 14 km from the middle of the area, began a volume at 02:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 23, 10:08 PM ESTFLASH FLOOD1 Ese Beattyville, KYBLAINES BRANCH ROAD IS CLOSED DUE TO A MUDSLIDE AND WATER RUNNING OVER THE ROAD.
Feb 23, 10:08 PM ESTFLASH FLOODBeattyville, KYPRIMROSE LANE HAS BEEN FLOODED AND IS CLOSED.
Feb 23, 10:08 PM ESTFLASH FLOODBeattyville, KYSOUTH FORK ROAD JUST OUTSIDE OF BEATTYVILL HAS WATER FLOWING ACROSS THE ROAD ALONG WITH ROCKS, MAKING IT IMPASSABLE.
Feb 23, 10:14 PM ESTFLASH FLOODWest Liberty, KYHIGHWAY 460 W HAS MULTIPLE LOCATIONS ACROSS THE COUNTY WITH WATER ACROSS THE ROAD, INCLUDING NEAR WEST LIBERTY, MIZE AND EZEL.
Feb 23, 10:28 PM ESTFLASH FLOODCampton, KYCHEVY CAR LOT IN CAMPTON IS INNUNDATED WITH WATER, WITH WATER FLOWING ACROSS MUCH OF THE PARKING LOT
Feb 23, 10:49 PM ESTFLASH FLOOD1 Nne Burg, KYWATER FLOWING OVER THE MOUNTAIN PARKWAY NEAR THE MAGOFFIN COUNTY LINE.
Feb 23, 10:49 PM ESTFLASH FLOODFalcon, KYWATER RESCUE ONGOING ON RT. 40 NEAR FALCON
Feb 23, 10:49 PM ESTFLASH FLOODRoyalton, KYWATER RESCUE ONGOING ON RT. 7
Feb 23, 10:49 PM ESTFLASH FLOODSalyersville, KYNUMEROUS ROADS BLOCKED ACROSS THE COUNTY DUE TO HIGH WATER AND MUDSLIDES.
Feb 23, 10:49 PM ESTFLASH FLOODSalyersville, KYNUMEROUS ROADS BLOCKED ACROSS THE COUNTY DUE TO HIGH WATER MUDSLIDES.
Feb 23, 10:50 PM ESTFLASH FLOOD6 Nw Beattyville, KYWATER IS RUNNING OVER KY 52 NEAR SANDFIELD MAKING IT IMPASSABLE
Feb 23, 10:59 PM ESTFLASH FLOODCampton, KYHWY 191 GOING FROM CAMPTON TO HAZEL GREEN IS COMPLETELY SHUT DOWN. MANY BUSINESSES HAVE WATER IN THEM IN CAMPTON.
Feb 23, 11:02 PM ESTFLASH FLOODVan Lear, KYMILLERS CREEK ROAD IS COMPLETELY COVERED AND IMPASSABLE
Feb 23, 11:08 PM ESTFLASH FLOODCampton, KYPICTURES WERE SENT IN OF WATER INNUNDATING THE INSIDE OF A FUNERAL HOME
Feb 23, 11:30 PM ESTFLASH FLOOD4 Wnw Prestonsburg, KY3 TO 4 FEET OF SWIFT WATER IS FLOWING ACROSS THE ROAD ALONG ABBOTT CREEK ROAD, 2.8 MILES E OF RT.23. THE WATER IS ENTERING INTO THE CRAWL SPACES OF HOMES BELOW CREEKSIDE SUBDIVISION. TRUCK WAS ALSO CAUGHT IN FLOOD WATERS EARLIER TODAY, AND IS NOW FLOATING.
Feb 23, 11:35 PM ESTFLASH FLOOD1 Ssw Inez, KYAT LEAST 6 INCHES OF FLOWING WATER IS MAKING SALT WELL ROAD IMPASSABLE ABOUT 1/2 A MILE FROM HWY 645.
Feb 23, 11:42 PM ESTFLASH FLOOD2 Ene Athol, KYLOWER TWIN ROAD IN LEE COUNTY IS IMPASSABLE DUE TO A WASHED OUT CULVERT.
Feb 23, 11:42 PM ESTFLASH FLOODBethany, KYTHE CAMPUS OF BETHANY CHRISTIAN SCHOOL IS FLOODED. ONE FOOTBRIDGE IS GONE, ONE IS IN DANGER OF GOING, AND THE BRIDGE THAT CONNECTS THE CAMPUS IS ALSO SUBMERGED. WATER IS GETTING DANGEROUSLY CLOSE TO THE SCHOOL AND ADMIN BUILDING. JUST DOWN THE ROAD, TRAILERS A
Feb 23, 11:45 PM ESTFLASH FLOODLee City, KYHWY 1812 NEAR LEE CITY AND THE HWY 205 INTERSECTION HAS HIGH WATER FLOWING OVER IT MAKING IT IMPASSABLE.
Feb 23, 11:45 PM ESTFLASH FLOODLee City, KYHWY 205 NEAR LEE CITY HAS HIGH WATER FLOWING OVER IT MAKING IT IMPASSABLE.
Feb 23, 11:48 PM ESTFLASH FLOOD6 Nnw Jackson, KYHWY 205 IS IMPASSABLE BECAUSE OF HIGH WATER FLOWING ACROSS THE ROAD.
Feb 23, 11:48 PM ESTFLASH FLOODEse Oakdale, KYMUDSLIDE ACROSS THE ROAD ON HWY. 52
Feb 23, 11:51 PM ESTFLASH FLOODSalyersville, KYMAGOFFIN COUNTY HAS ISSUED A STATE OF EMERGENCY FOR ONGOING FLOODING, ROCK SLIDES, AND MUD SLIDES ACROSS THE COUNTY, INCLUDING THE CLOSURE OF THE MOUNTAIN PARKWAY AT MILE MARKER 66.
Feb 23, 11:54 PM ESTFLASH FLOODGrassy Creek, KYWATER FLOWING OVER BOTH LANES AT THE GRASSY BRIDGE ON THE MIZE SIDE.
Feb 23, 11:59 PM ESTFLASH FLOODBethany, KYHWY 1261 IS FLOODED OUT WITH WATER IN HOMES.
Feb 24, 12:09 AM ESTFLASH FLOODSalyersville, KYROUTE 40 IS FLOODED THROUGH SALYERSVILLE, WITH WATER ENTERING BUILDINGS AND SUBMERGING CARS.
Feb 24, 12:40 AM ESTFLASH FLOOD1 N Old Landing, KYHWY 52 IS IMPASSSABLE WITH AROUND 4 FEET OF WATER RUNNING OVER THE ROAD.
Feb 24, 12:45 AM ESTFLASH FLOODLee City, KY4 TO 5 FEET OF WATER RUNNING OVER THE ROAD MAKING IT IMPASSABLE. CAR BECAME SUBMERGED IN WATER AND REQUIRED A SWIFT WATER RESCUE TOOK PLACE AN HOUR BEFORE REPORT.
Feb 24, 12:45 AM ESTFLASH FLOODLee City, KYWATER IS CURRENTLY OVER THE ROAD ON HWY 205 AND HAS MADE IT INSIDE OF A HOUSE. RESIDENT HAD TO EVACUATE.
Feb 24, 12:50 AM ESTFLASH FLOOD4 Sw Stanton, KYHARDWICKS CREEK ROAD NEAR THE INTERSECTION OF FRAMES BRANCH ROAD IS IMPASSABLE DUE TO HIGH WATER. THE STATE HIGHWAY DEPARTMENT HAS BEEN DISPATCHED TO THE SCENE.
Feb 24, 1:40 AM ESTFLOOD5 Nw Jackson, KYNORTH FORK OF THE KENTUCKY RIVER IS OVER KY 541 NEAR THE KENTUCKY MOUNTAIN BIBLE COLLEGE MAKING THE ROAD IMPASSABLE.
Feb 24, 1:40 AM ESTFLASH FLOODSalyersville, KYHIGH WATER IN DOWNTOWN SALYERSVILLE IS CAUSING THE EVACUATION OF THE NURSING HOME THERE. CREWS STAGING TO START THE EVACUATION.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 31 storm reports to this flash flood warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 2.9 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2019-02-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2019-02-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 353 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
619 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
353 m²/s²
0-3 km storm-relative helicity
366 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

244 
WGUS53 KJKL 240255
FFWJKL
KYC025-063-065-071-109-115-119-129-153-159-175-189-197-237-240600-
/O.NEW.KJKL.FF.W.0002.190224T0255Z-190224T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service JACKSON KY
955 PM EST SAT FEB 23 2019

The National Weather Service in JACKSON KY has issued a

* Flash Flood Warning for...
  Northern Owsley County in southeastern Kentucky...
  North central Jackson County in southeastern Kentucky...
  Northwestern Knott County in southeastern Kentucky...
  Floyd County in southeastern Kentucky...
  Lee County in southeastern Kentucky...
  Wolfe County in southeastern Kentucky...
  Southern Powell County in east central Kentucky...
  Martin County in northeastern Kentucky...
  Central Morgan County in southeastern Kentucky...
  Johnson County in northeastern Kentucky...
  Estill County in east central Kentucky...
  Breathitt County in southeastern Kentucky...
  Magoffin County in southeastern Kentucky...
  Southeastern Elliott County in east central Kentucky...

* Until 100 AM EST.

* At 954 PM EST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Rainfall rates may approach one 
  inch per hour at times. Flash flooding is ongoing or expected to 
  begin shortly.

* Some locations that will experience flooding include...
  Paintsville, West Liberty, Prestonsburg, Irvine, Jackson,
  Salyersville, Beattyville, Inez, Campton, Mason, Simpson and Lewis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route. Turn around. Don't drown.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3767 8261 3758 8261 3747 8290 3752 8309
      3741 8313 3744 8322 3734 8338 3733 8354
      3754 8364 3749 8383 3756 8410 3764 8413
      3782 8411 3782 8355 3807 8294 3803 8300
      3800 8302 3788 8262 3796 8253 3776 8231

$$

JMW
1 follow-up statement
449 
WGUS53 KJKL 240533
FFWJKL
KYC025-063-065-071-109-115-119-129-153-159-175-189-197-237-240900-
/O.EXT.KJKL.FF.W.0002.000000T0000Z-190224T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service JACKSON KY
1233 AM EST SUN FEB 24 2019

The National Weather Service in JACKSON KY has extended the

* Flash Flood Warning for...
  Northern Owsley County in southeastern Kentucky...
  North central Jackson County in southeastern Kentucky...
  Northwestern Knott County in southeastern Kentucky...
  Floyd County in southeastern Kentucky...
  Lee County in southeastern Kentucky...
  Wolfe County in southeastern Kentucky...
  Southern Powell County in east central Kentucky...
  Martin County in northeastern Kentucky...
  Central Morgan County in southeastern Kentucky...
  Johnson County in northeastern Kentucky...
  Estill County in east central Kentucky...
  Breathitt County in southeastern Kentucky...
  Magoffin County in southeastern Kentucky...
  Southeastern Elliott County in east central Kentucky...

* Until 400 AM EST.

* At 1230 AM EST, Doppler radar indicated heavy rain across the 
  warned area. Flash flooding is already occurring and runnoff will 
  continue to lead to issues throughout the overnight even after the 
  heavy rain ends.

* Some locations that will experience flooding include...
  Paintsville, West Liberty, Prestonsburg, Irvine, Jackson,
  Salyersville, Beattyville, Inez, Campton, Mason, Simpson and Lewis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3767 8261 3758 8261 3747 8290 3752 8309
      3741 8313 3744 8322 3734 8338 3733 8354
      3754 8364 3749 8383 3756 8410 3764 8413
      3782 8411 3782 8355 3807 8294 3803 8300
      3800 8302 3788 8262 3796 8253 3776 8231

$$

JMW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Feb 23, 7:31 PM EST, 2 hours 24 minutes earlier.

Area forecast discussion, Feb 23, 7:31 PM EST, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
731 PM EST Sat Feb 23 2019

.UPDATE...
Issued at 732 PM EST SAT FEB 23 2019

Current conditions feature the warm front lifting north as well as
the swath of showers north of eastern Kentucky. With the exception
of a few cells developing into southeastern Kentucky, some breaks
in the precip are likely. The line of showers and storms to the
west will eventually move east and crossing I-75 by 02Z. Have
updated the forecast to update the pop for this evening and
through tonight.

&&

.SHORT TERM...(This evening through Sunday night)
Issued at 400 PM EST SAT FEB 23 2019

There are three areas of concern in the short term portion of the
forecast: the continued potential for heavy rain, flooding, and
mudslides and strong gusty winds on Sunday. There is also a
marginal risk for severe storms along and west of the I-75
corridor this evening and tonight. Eastern Kentucky has not
received near as much rainfall today as previously forecast, so
the flood threat has diminished somewhat across the area. However,
since we do have ongoing flooding along portions of several of
our rivers, and with more flooding expected to occur, the flash
flood watch has been left in place through Sunday morning. At this
time it appears that most flooding concerns will involve high
water on area rivers, creeks, and streams as opposed to flash
flooding. Any flash flooding, if any does occur, would occur with
any thunderstorms that move across the area this evening and
tonight. The bulk of precipitation should exit the area early
Sunday morning. A second round of light rain showers may affect
our northern tier of our counties Sunday afternoon, as additional
moisture and lift associated with a passing upper low moving
across the Great Lakes skirts the area. The third area of concern
is going to be the potential for strong gusty winds across the
area on Sunday as a cold front moves across the region. The winds
we anticipate for Sunday could be strong enough to bring down
trees, especially considering how wet the ground is, and blow
around loose outdoor objects. A wind advisory has been issued to
deal with this threat.

The model data has been all over the place with regards to QPF
amounts for this evening and tonight, along with the overall
areal extent of any thunderstorms that accompany the cold front as
it moves through. Based on that, a modified version of the latest
WPC QPF was used for the rainfall forecast, and we decided to go
lower than their numbers based on how the QPF forecast for today
was way overdone across our area. Temperatures will continue to
run above normal, with lows tonight in the upper 40s and lower 50s
expected. Highs on Sunday will be cooler than today, in the lower
50s, which is still slightly above normal. The colder air will
finally spill into the area Sunday night, with lows forecast to
fall into the mid to upper 20s by Monday morning.

.LONG TERM...(Monday through Saturday)
Issued at 419 PM EST SAT FEB 23 2019

An upper level low will continue transitioning eastward across
southern Quebec during the day Monday, with rising heights and
lessoning pressure gradients expected across Kentucky. Generally
zonal flow will remain in place across the state through at least
Tuesday. Models start to lose some agreement briefly after this
point. The GFS keeps zonal flow across the region into Thursday,
while the ECWMF has more ridging across the west and therefore a
slightly more NW to SE component to the flow. Models then come back
agreement as a weak shortwave shifts eastward into the region
Thursday night. A deeper shortwave will then begin to develop to our
west during the day Friday, with heights expected to lower as the
shortwave nears and crosses the state Friday night. It will then
merge into a broader troughing pattern into the day Saturday as an
upper level low dives south from Canada into the Upper Midwest and
Upper Great Lakes region.

As for sensible weather...it looks like we may finally get a break
in the rain! Zonal flow in place during the first part of the
forecast period will coincide with a large area of high pressure
nosing in from our NW. KY will remain on the southern extent of this
high pressure system through Tuesday, finally shifting to our NE but
remaining in control of eastern KY by Tuesday evening. Return flow
will be just in time for a weak area of low pressure to develop to
our W and begin shifting NE during the day Wednesday. A cold front
will be attached to this low pressure system and is expected to lose
strength and dissipate as it moves across the state Wednesday
evening and eastern KY on Wednesday night. This is where there is
some model difference between the GFS and ECMWF. The GFS keeps the
front more intact and brings a line of QPF across the state
Wednesday night into Thursday morning. The ECMWF on the other hand,
has the front dissipating and keeps the QPF out of the CWA through
Thursday morning. With colder air coming in behind, rain may
transition to snow across the central and northern CWA during the
overnight, continuing into Thursday morning.

A weak area of low pressure will then develop just to our south and
move towards SE Kentucky, bringing another round of precip to east
Kentucky Thursday night into Friday. Once again, with temps expected
to dip just below freezing, a change to snow may be possible during
the overnight. A bigger system will then begin shifting towards the
Ohio Valley, potentially enhancing the rainfall potential across the
state. The ECMWF is much more robust with the precip, with the GFS
is somewhat slower. Given differences and the fact that this is so
far out in the forecast, kept with only chance pops at this time.

As for temperatures, highs will generally be in the upper 40s to mid
50s. Monday and Thursday will be a bit colder after the passage of
cold fronts during the night before. Highs on these days will be in
the low to upper 40s. Overnight lows will generally be in the upper
20s in the north and the mid to upper 30s in the south. Monday night
lows will be the coldest, in the mid 20s to around 30.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
ISSUED AT 732 PM EST SAT FEB 23 2019

Expect cigs and vis for the TAF sites vary between MVFR and VFR
through the evening as the warm front lifts north. Some scattered
showers and thunderstorms will develop within the warm sector but
for the most party TAFS will be VFR until after 02Z when the line
of showers and storms out west will move through the area. IFR
Cigs are expected with the front from 02Z through 10Z before they
lift, but then will fall again to MVFR with the upslope
stratocumulus that develops. The only other impact will be the
winds with west winds gusting up to 40 mph at some spots by the
end of the TAF period.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 7 AM EST Sunday for KYZ044-050>052-
058>060-068-069-079-080-083>088-104-106>120.

Wind Advisory from 7 AM to 7 PM EST Sunday for KYZ044-050>052-
058>060-068-069-079-080-104-106>120.

&&

UPDATE...SHALLENBERGER
SHORT TERM...AR
LONG TERM...JMW
AVIATION...SHALLENBERGER
Hazardous weather outlook, Feb 23, 4:00 PM EST, 5 hours 55 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Jackson KY
400 PM EST Sat Feb 23 2019

KYZ044-050>052-058>060-068-069-079-080-104-106>120-241100-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Elliott-Morgan-Johnson-Wolfe-Magoffin-
Floyd-Lee-Breathitt-Knott-Owsley-Perry-Clay-Leslie-Letcher-Martin-
Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
400 PM EST Sat Feb 23 2019

...FLASH FLOOD WATCH IN EFFECT THROUGH SUNDAY MORNING...
...WIND ADVISORY IN EFFECT FROM 7 AM TO 7 PM EST SUNDAY...

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Tonight.

Due to recent rainfall, continued high water and flooding can be
anticipated at some river locations within the Kentucky, Big
Sandy, and Cumberland basins.

Additional rounds of moderate to heavy rainfall are expected
through tonight. This could lead to new flooding or worsening of
existing flooding on area creeks, streams, and rivers. Also, the
threat for mud and rock slides will persist. See the latest Flash
Flood Watch for more information.

Strong thunderstorms are also possible tonight, mainly west of
Interstate 75, with strong wind gusts being the main threat. The
soft, wet ground will make it easier for trees to be blown down
with any high winds.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Winds will remain strong through the day Sunday. Wind gusts
between 35 and 45 mph will be possible across much of eastern
Kentucky. Because of the soft, wet ground, this will continue to
lead to concerns about trees being blown down. See the latest Wind
Advisory for more information.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report observed heavy rainfall,
flooding, and any wind damage through Sunday.

KYZ083>088-241100-
Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Including the cities of Monticello, Stearns, Whitley City,
Corbin, Williamsburg, Barbourville, Middlesboro, Pineville,
Cumberland, and Harlan
400 PM EST Sat Feb 23 2019

...FLASH FLOOD WATCH IN EFFECT THROUGH SUNDAY MORNING...

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Tonight.

Due to recent rainfall, continued high water and flooding can be
anticipated at some river locations within the Kentucky, Big
Sandy, and Cumberland basins.

Additional rounds of moderate to heavy rainfall are expected
through tonight. This could lead to new flooding or worsening of
existing flooding on area creeks, streams, and rivers. Also, the
threat for mud and rock slides will persist. See the latest Flash
Flood Watch for more information.

Strong thunderstorms are also possible tonight, mainly west of
Interstate 75, with strong wind gusts being the main threat. The
soft, wet ground will make it easier for trees to be blown down
with any high winds.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Winds will remain strong through the day Sunday. Wind gusts
up to 40 mph will be possible. Because of the soft, wet ground,
this will continue to lead to concerns about trees being blown
down.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report observed heavy rainfall,
flooding, and any wind damage through Sunday.

AR/JMW

In the hours before

Local storm report, Feb 23, 5:05 PM EST, 4 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
505 PM EST SAT FEB 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HEAVY RAIN       1 WNW WHITESBURG        37.12N 82.84W
02/23/2019  E0.00 INCH       LETCHER            KY   DEPT OF HIGHWAYS

            SLIDE REPORTED BY THE HIGHWAY DEPT ON HIGHWAY 931 NEAR
            THE LETCHER COUNTY SCHOOL BUS GARAGE.

&&

SHALLENBERGER
Local storm report, Feb 23, 9:18 PM EST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
918 PM EST SAT FEB 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0909 PM     HEAVY RAIN       1 WSW SALYERSVILLE      37.74N 83.08W
02/23/2019  U0.00 INCH       MAGOFFIN           KY   TRAINED SPOTTER

            MUDSLIDE ON THE MOUNTAIN PARKWAY BLOCKING ALL LANES
            OUTSIDE OF SALYERSVILLE.

&&

JMWIX
Local storm report, Feb 23, 9:30 PM EST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
930 PM EST SAT FEB 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0926 PM     FLOOD            1 W SALYERSVILLE        37.75N 83.09W
02/23/2019                   MAGOFFIN           KY   TRAINED SPOTTER

            RT. 30 CLOSED AT CONLEY FARM WITH WATER RUNNING OVER THE
            ROAD. LOCATED NEXT TO THE LICKING RIVER.

&&

JMWIX

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 23, 7:39 PM ESTAreal Flood AdvisoryJKLEstill, Jackson, Lee, Owsley, Rockcastle4 hr
Feb 23, 7:59 PM ESTRiver Flood AdvisoryJKLPike21 hr
Feb 23, 8:27 PM ESTFlash Flood WarningJKLJackson, Pulaski, Rockcastle8 hr
Feb 23, 8:55 PM ESTAreal Flood AdvisoryJKLBreathitt, Estill, Lee, Magoffin, Morgan, Owsley and 2 more3 hr
Feb 23, 9:30 PM ESTAreal Flood AdvisoryJKLElliott, Floyd, Johnson, Magoffin, Martin, Morgan and 1 more3 hr
Feb 23, 9:42 PM ESTAreal Flood AdvisoryJKLBath, Elliott, Fleming, Menifee, Montgomery, Morgan and 1 more3 hr
Feb 23, 10:30 PM ESTAreal Flood WarningJKLBell, Clay, Knox, Laurel, McCreary, Pulaski and 2 more12 hr
Feb 24, 1:02 AM ESTRiver Flood AdvisoryJKLJohnson44 hr
Feb 24, 1:29 AM ESTAreal Flood AdvisoryJKLBath, Elliott, Estill, Fleming, Menifee, Montgomery and 4 more3 hr
Feb 24, 1:35 AM ESTRiver Flood WarningJKLEstill, Powell51 hr
Feb 24, 3:01 AM ESTRiver Flood AdvisoryJKLBreathitt30 hr
Feb 24, 3:36 AM ESTSpecial Weather StatementJKLBath, Elliott, Estill, Fleming, Jackson, Lee and 8 more84 min
Feb 24, 4:04 AM ESTAreal Flood WarningJKLElliott, Estill, Jackson, Laurel, Lee, Owsley and 5 more6 hr
Feb 24, 4:16 AM ESTAreal Flood WarningJKLBreathitt, Floyd, Johnson, Knott, Magoffin, Martin and 4 more11 hr
Feb 24, 4:37 AM ESTAreal Flood AdvisoryJKLBath, Elliott, Estill, Fleming, Menifee, Montgomery and 3 more3 hr
Feb 24, 9:52 AM ESTRiver Flood WarningJKLJohnson3 hr
Feb 24, 9:59 AM ESTAreal Flood WarningJKLElliott, Estill, Jackson, Laurel, Lee, Owsley and 5 more5 hr
Feb 24, 10:35 AM ESTAreal Flood WarningJKLKnox, Whitley30 hr
Feb 24, 10:38 AM ESTAreal Flood WarningJKLWayne30 hr
Feb 24, 11:17 AM ESTAreal Flood WarningJKLBreathitt, Floyd, Knott, Leslie, Perry3 hr
Feb 24, 11:50 AM ESTRiver Flood AdvisoryJKLFloyd13 hr
Feb 24, 3:19 PM ESTRiver Flood AdvisoryJKLMagoffin13 hr
Feb 24, 5:44 PM ESTRiver Flood AdvisoryJKLBell11 hr

Nearby

Flash Flood Warnings in Kentucky, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.